Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Duluth, MN

September 30, 2002Carlton County, Pine County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Sep 30, 2002, 4:29 PM CDT for Carlton County, Pine County, Minnesota; Douglas County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 30, 2002, 4:29 PM CDT (21:29 UTC)
Expired
Sep 30, 2002, 5:15 PM CDT
In force
46 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Carlton County, MN, Pine County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 52 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 5:10 PM CDTHail 0.88Patzau, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 3:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:19 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 30, 2:19 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 AM CDT MON SEP 30 2002

MAIN FOCUS FOR FCST IS RAIN CHANCES THIS EVENING AND TUESDAY NIGHT.
CUREENT SURFACE ANALYSIS INDICATES LINE OF SHOWERS/THUNDERSTORMS
FROM HIB TO PRICE COUNTY IN NW WI.  THIS IS ASSOCIATED WITH THETA-E
ADVECTION/WAA ALONG WITH MORNING SUNSHINE OVER AREA.  THIS AREA OF
PRECIP WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON AND EVENING.
NEXT AREA OF PRECIP MOVING NORTH FROM EAST-CENTRAL MN AND
WISCONSIN.  THIS IS ASSOCIATED WITH ISENTROPIC LIFT AND SOME
MOISTURE ACROSS REGION.  THIS PRECIP WILL END LATE THIS EVENING AS A
COLD FRONT NOW IN EASTERN ND MOVES THROUGH AREA.  DRIER AIR MOVES
INTO THE REGION ON TUESDAY.  ISENTROPIC LIFT DEVELOPS ACROSS THE
AREA ON TUESDAY EVENING BUT NOT MUCH MOISTURE ASSOCIATED WITH LIFT.
WILL PUT IN CHC POPS ALL AREAS.  ON WEDNESDAY...RIDGE BUILDS INTO
THE REGION GIVING THE AREA PARTYL SUNNY SKIES.

.DLH...NONE.

STEWART
Hazardous weather outlook, Sep 30, 1:30 PM CDT, 2 hours 59 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
130 PM CDT MON SEP 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE (MONDAY)...

THIS IS A TEST. THIS IS A TEST. THIS IS A TEST.

.SPOTTER CALL TO ACTION STATEMENT...

THIS IS A TEST. THIS IS A TEST. THIS IS A TEST.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

...THIS IS A TEST THIS IS A TEST...
THIS IS A TEST. THIS IS A TEST.

DLT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 5:30 PM CDTSpecial Marine WarningDLH2 hr
Sep 30, 5:30 PM CDTSpecial Marine WarningDLH2 hr
Sep 30, 5:21 PM CDTSevere Thunderstorm WarningDLHIron, Price54 min
Sep 30, 5:25 PM CDTSevere Thunderstorm WarningDLHDouglas35 min
Sep 30, 6:22 PM CDTSevere Thunderstorm WarningDLHPrice53 min
Sep 30, 6:49 PM CDTTornado WarningDLHPrice56 min
Sep 30, 6:49 PM CDTTornado WarningDLHPrice56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.